How to Stop/ Switch BC Pills

Discussion in 'Contraception' started by -Nicole-, Jun 12, 2006.

  1. -Nicole-

    -Nicole- New Member

    Hi everyone...

    I had to stop taking birth control pills because an issue getting my prescription about 6 months ago. I finally got my prescription re-filled and began taking the same brand of pill last Sunday. Since then I have experienced horrible bloating, weight gain and swollen legs/ ankles. My stomach is so bloated that I can barely sit or stand comfortably most of the time and none of my clothes fit! My swollen legs make it difficult to move around. I am a very active person and it is killing me not to be able to do my workouts because it is so painful!

    I am going to call my GYN t make an appointment, but it takes a long time to get into see her. Does anyone know if you have to finish a pck of pills before stopping taking the pill or switching to another pill?

    Thanks for any advice.

    Nicole [​IMG]

  2. Kawaii

    Kawaii New Member

    You do not have to finish a pack before switching although most doctors will recommend that you have a withdrawal bleed before starting another brand. It may throw off your cycle to quit mid-pack but it sounds like your side effects might be bad enough that you should just quit now.

  3. cln1812

    cln1812 New Member

    Best advice I can give you is to stop taking the bc pills. I had these side effects too (still do they are slowly going away). I took bc pills for 7 years without any problems but in january, I started to have major troubles. It took until may before I connected the problems with bc because I recently went off a lot of antidepressants in November and thought the problems were associated with that.

    The bloating is horrible as well as the swollen legs and ankles. For me, time did not help it go away. Finally, after trying several brands of bc pills, I think my body has developed an intolerance to the pills. Nothing works and I am quitting the pills. My hands swelled so much, I can't even wear my wedding rings. I feel super fat and bloated even though my weight is 125 lb. I started developing a horrid appetite--never ever full no matter how much I ate. And this terrible feeling of all the cells of my body pushing out. Even thought a few times I was pregnant because though I've not had a baby, I imagine it's what it would feel like and according to my sister, who had a baby last year, it is exactly what she felt like when she was pregnant. Totally sucks and the swelling is so uncomfortable it even hurts to walk and like you, I'm very active and love working out. Sucks totally. And none of my clothes fit any more.

    Please do yourself a favor and stop the pack even mid-pack and see if the symptoms begin to abate. I am only 8 days off the pill (stopping mid-pack because I couldn't take it any more) but finally, the swelling in my feet and ankles is beginning to abate. I'm hoping maybe my body will start going back to normal.

    Please, feel free to private message me or email me at

  4. -Nicole-

    -Nicole- New Member

    Thanks for the advice! I decided to just stop the pills and called my Dr. to change the type of pill I am on. She prescribed OTC Lo for me, but I am going to give myself some time off and then gtry again on the OTC.

    cln: your symptoms sound just like mine! I must have taken about 5 pregnancy tests in the last few months because the way I felt, though never have been pregnant, that is how I imagined it would feel. The way you describe cells pushing out is right on. I would always think I had eaten too much even when my portions were normal. After nearly a week of severely restricting what I eat and still feeling like that, I knew it had to be something else. My appetite also goes from nothing can satisfy me, to all food looks repulsive. My fingers are so swollen none of my rings fit and sometimes I feel so damn clumsy trying to use my hands and fingers for the simplest of tasks because they do not work properly being so swollen!

    Maybe some would tell me to hang in there, but it was to the point where the bloating and pushing out made it impossible to get comfortable doing anything. I need a break and I will see what happens with the new pill. Thanks again for the advice!

  5. cln1812

    cln1812 New Member

    I know just what you mean about not being able to do anything, even simple stuff because your hands are so swollen and you feel so uncomfortable. My husband kept telling me to ignore the feelings and try to concentrate on something else but it's practically impossible when you feel it all the time no matter what. It even made it difficult for me to concentrate to read, which I normally love to do.

    Let me know if the OTC works for you or not. I am to the point where I think my body just won't take the hormones any more which is a pity because the pill really is the most convenient method of birth control. Hubby is not super-enthusiastic about using condoms but while I was on the pill he was getting almost no sex at all and now my libido is starting to come back, I think he's happy enough with condoms.

  6. Freilonka

    Freilonka New Member

    I went off the pill after 5 or so years, and it's been about 2 weeks. My stomack bloated up like I had eaten a small animal and it refuses to digest. I've nearly bitten everyones head off all day long, and I have a headache that won't go away. From reading a few of these other posts, I guess this is pretty typical..... I wonder how long it will take for my symtoms to go away? I suspect I have endometriosis, but never was actually diagnosed. Maybe I should go back on the pill to get more regular- but, the trouble is that I never took the pill faithfully, I always for got to take they 1-5 times per months... whats the point? If anyone out there knows how long I should expect to have this swollen thing going on, I would love to know.

  7. -Nicole-

    -Nicole- New Member

    I was feeling really swollen and bloated for about 4 months, and then I decided to start taking the pill again. I went back on the same one I had been on and it seemed to make those symptoms even worse. I hadn't had a period though in those 4 months, so I am sure that was contributing to the bloaty feeling.

    I guess everyone is different. If you want to remain on hormonal BC, maybe something you don't have to remember to take everyday would be ideal for you, like the patch, Depo Provera or the Nuva ring. I have no personal experience with any of them, but I am sure some of the posts on this board can help you with that...


Share This Page